Adverse Gastrointestinal Events with Intravitreal Injection of Vascular Endothelial Growth Factor Inhibitors: Nested Case–Control Study
- First Online:
- Cite this article as:
- Campbell, R.J., Bell, C.M., Bronskill, S.E. et al. Drug Saf (2014) 37: 723. doi:10.1007/s40264-014-0211-6
- 170 Downloads
Intravenous administration of vascular endothelial growth factor (VEGF)-inhibiting drugs is associated with adverse gastrointestinal (GI) events. Clinical trials of VEGF inhibitors used for the treatment of retinal diseases have suggested higher risks of adverse GI events among patients treated with bevacizumab. However, population-based studies have been lacking.
Our objective was to assess risks for GI adverse events associated with intravitreal injections of VEGF-inhibiting drugs.
We conducted a population-based, nested case–control study of 114,427 older adults in Ontario, Canada, with retinal disease identified between 1 November 2005 and 30 April 2011. Of these, 3,582 cases were admitted to hospital or assessed in an emergency department for GI adverse events. Controls were matched to cases on the basis of age, sex, and outcome history.
Patients experiencing adverse events were equally as likely as matched controls to have been exposed to bevacizumab or ranibizumab. Adjusted odds ratios for bevacizumab were 1.05 (95 % confidence interval [CI] 0.69–1.61) for upper GI ulceration, 1.29 (95 % CI 0.86–1.96) for diverticular disease, 1.49 (95 % CI 0.84–2.63) for pancreatitis, 0.82 (95 % CI 0.53–1.29) for cholelithiasis, and 1.45 (95 % CI 0.67–3.12) for cholecystitis. For ranibizumab they were 1.25 (95 % CI 0.88–1.77) for upper GI ulceration, 1.12 (95 % CI 0.83–1.52) for diverticular disease, 0.85 (95 % CI 0.51–1.40) for pancreatitis, 0.77 (95 % CI 0.53–1.11) for cholelithiasis, and 0.83 (95 % CI 0.44–1.56) for cholecystitis. Results were similar when the analysis was restricted to patients only exposed to a single type of VEGF inhibitor.
In this population-based study, intravitreal injections of bevacizumab and ranibizumab were not associated with increased risks of adverse GI events.